Thunderstorm Wind, Jackson
- When
- March 31, 5:15 PM CST
- Where
- Jackson County, 4.31 mi NNE of Bascom
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.980, -85.090
A tree was blown down along Highway 2.
A spring cold front brought a round of showers and thunderstorms to the area. A few severe storms occurred with damage to trees and power lines, mainly in southeast Alabama, but there were also a couple of reports in southwest Georgia and the Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A spring cold front brought a round of showers and thunderstorms to the area. A few severe storms occurred with damage to trees and power lines, mainly in southeast Alabama, but there were also a couple of reports in southwest Georgia and the Florida panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 1:36 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
336 PM EDT Wed Mar 31 2021
.NEAR TERM [Through Thursday]...
Line of thunderstorms stretching across all of central Alabama will
continue to sag southeastward through the remainder of the
afternoon. The line will likely reach SE Alabama by around 21-23Z.
Plenty of sunshine ahead of the storms has allowed temperatures to
warm into the upper 70s, leading to fairly steep low-level lapse
rates. In addition, some mid-level dry air is helping to support
DCAPE values in the 600-900j/kg range. This environment will support
some strong to severe storms as the line moves into the area this
evening. Damaging straight-line winds remain the primary threat.
However, a brief tornado cannot be ruled out. Once the sun sets, the
boundary layer should cool fairly quickly, diminishing the favorable
low-level thermodynamics and reducing the severe threat by mid-
evening as the line continues moving southeast.
Behind the front, strong cold air advection force temperatures down
rapidly (up to 20 degrees over the course of 1-2 hours). Strong
northwesterly winds will also develop behind the front, with
sustained winds of 20-25 mph and gusts of 30-35 mph. These values
are a little below wind advisory criteria, so will hold off on
issuing one at this time.
.SHORT TERM [Thursday Night Through Friday Night]...
The short term period will predominantly be characterized by a few
cold nights across the region, with strong CAA expected behind the
cold front on Thursday. This will lead to temperatures across the
region on Friday morning in the mid to upper 30s, with mid 30s
likely across SE Alabama and SW Georgia, and upper 30s across the
Florida Panhandle and Big Bend. With winds remaining elevated
through the night Thursday night, wind chill temperatures will
drop into the upper 20s across SE Alabama and SW Georgia, and low
30s across the Florida Panhandle and Big Bend. At this time, RH
values on Friday morning do not seem high enough for frost to
develop; however, sensitive plants should still be protected given
the extreme cold temperatures that are expected, especially since
the growing season has been well under way across much of the
region. Friday's high temperatures will likewise be cool, with
much of the area only climbing into the low to mid 60s.
.LONG TERM [Saturday Through Wednesday]...
Through the long term period, deep layer ridging is expected to
take over across the region. A surface high pressure system on the
backside of the upper level trough that will come through
Wednesday night will dominate the overall weather across the
region through the remainder of the long term period. Initially
through Saturday evening, the surface high pressure system is
expected to slowly move across the lower Ohio river valley, which
will lead to northerly winds across the region through Saturday.
As the surface high slides east into the Mid-Atlantic by Sunday,
easterly to southeasterly flow is expected to take over, which
will subsequently lead to rising heights as well across our region
as the deep layer ridging previously discussed above starts to
move into the region. Beyond Saturday, a gradual warming trend
will continue, with highs in the 80s returning by Monday once
again. Low temperatures will subsequently also have a gradual
warming trend, as lows increase into the mid 50s by Monday night
as well.
&&
.AVIATION...
[Through 18Z Thursday]
VFR conditions will deteriorate from west to east late this
afternoon as a strong cold front moves across the region. Expect
MVFR conditions and TSRA just ahead of the front, especially at
KDHN and KECP. Winds will shift quickly in the wake of the front,
with strong northwesterly winds expected through the remainder of
the TAF period at all terminals.
&&
.MARINE...
Hazardous boating conditions are expected to develop tonight
behind a passing cold front that will move through the region.
Southwesterly flow will quickly shift to northwesterly, and
eventually northerly behind the cold front, and sustained winds
are expected to be strong at around 25-30 knots, with gusts to
near 40 knots at times. These conditions are expected primarily
west of the Apalachicola inlet. East of the inlet, advisory level
conditions are expected to still occur with elevated winds and
seas. Seas west of the inlet will build to around 6-8 feet and
occasional sets up to 10 feet will be possible. east of the inlet,
winds will still be elevated, but likely only around 4-7 feet, and
occasional sets up to 8 feet possible. With these hazardous
conditions, a Gale warning has been issued west of the
Apalachicola inlet, and a small craft advisory has been issued
east of the inlet. These conditions are expected to linger through
Friday morning, where conditions will finally drop to exercise
caution levels.
&&
.FIRE WEATHER...
A strong cold front will move through the region tonight. A cold,
dry airmass will be in place tomorrow and Friday with RH minimum
values in the mid to upper 20s. Winds will be strong tomorrow around
20 mph with higher gusts. High dispersions will continue on
Thursday. At this time, red flag conditions are not expected due to
fuel moisture levels. However, we will continue to monitor this
timeframe closely.
&&
.HYDROLOGY...
A small portion of SE Alabama has been included in a marginal risk
for excessive rainfall for today; however, much of the area will
likely only see between 1-2 inches, with localized amounts near
3-4 inches possible. This will likely only cause minor flooding at
this time, and may raise local rivers to near action stage. Due
to the prolonged dry period beyond today, there are no flooding
concerns at this time.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 50 63 38 62 37 / 40 0 0 0 0
Panama City 48 62 40 62 42 / 50 0 0 0 0
Dothan 42 58 35 59 36 / 80 0 0 0 0
Albany 45 60 35 59 35 / 80 0 0 0 0
Valdosta 50 63 37 60 36 / 30 0 0 0 0
Cross City 54 66 39 64 37 / 30 0 0 0 0
Apalachicola 50 63 41 62 45 / 30 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 AM EDT /1 AM CDT/ Thursday through
late Thursday night for Coastal Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory from 2 AM Thursday to 11 AM EDT Friday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM.
Small Craft Advisory from 4 PM Thursday to 10 AM CDT Friday for
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Apalachicola to Mexico
Beach FL from 20 to 60 NM-Waters from Mexico Beach to
Okaloosa Walton County Line FL from 20 to 60 NM.
Gale Warning from 1 AM to 4 PM CDT Thursday for Coastal waters
from Mexico Beach to Apalachicola FL out 20 NM-Coastal
waters from Mexico Beach to Okaloosa Walton County Line FL
out 20 NM-Waters from Apalachicola to Mexico Beach FL from
20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
County Line FL from 20 to 60 NM.
&&
NEAR TERM...Camp
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Camp
MARINE...Bunker
FIRE WEATHER...Camp
HYDROLOGY...BunkerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 1 ENE WISE MILL 31.50N 86.01W
03/31/2021 COFFEE AL FIRE DEPT/RESCUE
TREES DOWN ALONG HIGHWAY 125.
0532 PM TSTM WND DMG 2 W MIXONS CROSSROADS 31.49N 85.95W
03/31/2021 COFFEE AL FIRE DEPT/RESCUE
TREE BLOCKING BOTH LANES OF TRAFFIC ON CR 237 OFF OF CR
233.
&&
HANERSpecial Weather Statement
National Weather Service Tallahassee FL
510 PM CDT Wed Mar 31 2021
ALZ065-066-068-069-FLZ007-009-011-312300-
Dale AL-Coffee AL-Geneva AL-Houston AL-Holmes FL-Jackson FL-
North Walton FL-
510 PM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...SOUTHEASTERN
COFFEE...GENEVA...CENTRAL HOUSTON...NORTHWESTERN JACKSON...
NORTHWESTERN WALTON AND NORTHERN HOLMES COUNTIES UNTIL 600 PM CDT...
At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to 7 miles northwest of Hartford to
8 miles east of Florala. Movement was southeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Daleville, Cottonwood, Geneva, Graceville, Dothan, Enterprise,
Hartford, Taylor, Midland City, Level Plains, Slocomb, Samson,
Cowarts, Webb, Kinsey, Malvern, Rehobeth, Paxton, Clayhatchee and
Grimes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3099 8619 3119 8619 3130 8580
3129 8526 3101 8525 3085 8575 3082 8639
TIME...MOT...LOC 2210Z 300DEG 35KT 3131 8559 3117 8579 3105 8619
72-BUNKERSpecial Weather Statement
National Weather Service Tallahassee FL
627 PM EDT Wed Mar 31 2021
GAZ125-127>131-144>148-157>159-312315-
Brooks GA-Baker GA-Thomas GA-Berrien GA-Tift GA-Worth GA-Colquitt GA-
Dougherty GA-Irwin GA-Mitchell GA-Cook GA-Turner GA-Grady GA-
Ben Hill GA-
627 PM EDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...BERRIEN...MITCHELL...
COLQUITT...TIFT...BEN HILL...SOUTHERN WORTH...COOK...NORTHEASTERN
GRADY...SOUTHEASTERN DOUGHERTY...SOUTHEASTERN TURNER...NORTHEASTERN
BAKER...NORTHERN THOMAS AND NORTHWESTERN BROOKS COUNTIES UNTIL 715 PM
EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to near Ocilla to Tifton to near
Newton. Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Newton, Tifton, Nashville, Moultrie, Adel, Pelham, Putney, Ocilla,
Fitzgerald, Sylvester, Camilla, Cairo, Sparks, Enigma, Omega, Norman
Park, Baconton, Lenox, Poulan and Doerun.
LAT...LON 3166 8300 3164 8301 3161 8306 3155 8306
3148 8311 3146 8315 3140 8314 3133 8306
3128 8304 3120 8305 3110 8327 3088 8419
3140 8447 3159 8365 3175 8331 3185 8318
3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2226Z 327DEG 23KT 3179 8299 3162 8319 3147 8353 3129
8430
AHSpecial Weather Statement National Weather Service Tallahassee FL 603 PM CDT Wed Mar 31 2021 FLZ009>013-010000- Holmes FL-Inland Bay FL-Calhoun FL-Jackson FL-Washington FL- 603 PM CDT Wed Mar 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHEASTERN BAY... NORTHERN CALHOUN...SOUTHEASTERN HOLMES AND WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 700 PM CDT... At 603 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles east of Cottonwood to near Graceville to 7 miles northwest of Bonifay. Movement was southeast at 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Vernon, Chipley, Bonifay, Marianna, Graceville, Bradford, Cottondale, Greenwood, Altha, Alford, Wausau, Campbellton, Moose Pond, Ocheesee, Camps Head, Porter Lake, Bahoma, Ellaville, Chipley Municipal Airport and Orange Hill. A Severe Thunderstorm Watch remains in effect until 700 PM CDT for southeastern Alabama...and the Panhandle of Florida. LAT...LON 3089 8573 3100 8529 3060 8494 3041 8573 TIME...MOT...LOC 2303Z 311DEG 30KT 3105 8520 3092 8548 3087 8573 72-BUNKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
711 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW KINSEY 31.29N 85.37W
03/31/2021 HOUSTON AL LAW ENFORCEMENT
TREE DOWN NEAR SUGGS ROAD AND HEADLAND AVE.
&&
DVDSpecial Weather Statement
National Weather Service Tallahassee FL
712 PM EDT Wed Mar 31 2021
FLZ018-GAZ146>148-158>161-010000-
Inland Jefferson FL-Berrien GA-Brooks GA-Lanier GA-Lowndes GA-
Colquitt GA-Cook GA-Thomas GA-
712 PM EDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...COOK...
BERRIEN...LANIER...LOWNDES...THOMAS...BROOKS AND SOUTHERN COLQUITT
COUNTIES UNTIL 800 PM EDT...
At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglas to near Adel to near Ochlocknee.
Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Monticello, Nashville, Adel, Valdosta, Thomasville, Lakeland,
Quitman, Moultrie, Hahira, Sparks, Boston, Ray City, Ochlocknee,
Pavo, Coolidge, I-75 At Exit 16, Moody Air Force Base, Remerton,
Meigs and Dasher.
LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
3074 8314 3065 8350 3065 8361 3064 8360
3062 8360 3052 8396 3107 8410 3108 8401
3110 8400 3125 8343 3140 8314 3139 8312
3128 8304 3119 8305 3118 8297 3087 8297
TIME...MOT...LOC 2312Z 329DEG 24KT 3143 8286 3113 8337 3094 8405
AHThe Ft Rucker radar (KEOX), 64 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down along Highway 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947619.